EMAIL THIS PAGE TO A FRIEND

Legal medicine (Tokyo, Japan)

A fatality involving an unusual route of fentanyl delivery: Chewing and aspirating the transdermal patch.


PMID 20362485

Abstract

We recently encountered a subject who died from an uncommon misuse of a fentanyl transdermal patch, chewing, followed by complications of aspiration of the patch. We report this case to alert medical examiners to the troubling trend of increased fentanyl patch abuse and its expanding range of misuses and associated morbidities. The decedent was a 28-year-old white male with a past medical history of prescription drug abuse who was pronounced dead in the emergency department shortly after arrival. An autopsy was completed and a tough but stretchy beige foreign body was identified lodged in a mainstem bronchus. Toxicological analysis of femoral blood showed methamphetamine, fentanyl and norfentanyl concentrations of 1456, 8.6 and 1.4 ng/mL, respectively. Individuals who abuse prescription medications often modify the route of administration of the drug from the intended method. As this case demonstrates, this choice can be fatal. The novel findings include a chewed patch, aspiration of a drug patch, and combination with an illicit drug at potentially lethal blood levels for both methamphetamine and fentanyl in a novice user.

Related Materials